Proton pump inhibitors tied to serious intestinal infections

Reuters Health Information: Proton pump inhibitors tied to serious intestinal infections

Proton pump inhibitors tied to serious intestinal infections

Last Updated: 2017-01-20

By Lisa Rapaport

(Reuters Health) - Patients using proton pump inhibitors (PPIs) are at higher risk for intestinal infections than people who don't take these medications, a Scottish study suggests.

The researchers studied data on nearly 188,000 people who used PPIs and 377,000 similar individuals who didn't. Among those who did, the odds of developing Clostridium difficile diarrhea were 1.4 times higher among hospitalized patients and 1.7 times higher for patients in the community.

In addition, hospitalized PPI users had a 4.5 times greater risk of Campylobacter infection compared to nonusers, and PPI users in the community had a 3.7 times higher risk.

"Reducing stomach acid, which acts as a barrier to infection, increases the chance of getting a GI infection," said senior study author Dr. Thomas MacDonald, a pharmacology researcher at the University of Dundee in Scotland.

"The main risk of PPIs are gastrointestinal infections," MacDonald added by email.

MacDonald and colleagues analyzed data on stool samples collected from patients in Scotland between 1999 and 2013.

Overall, there were 22,705 positive test results for bacterial infections. This included 15,273 people with C. difficile and 6,590 cases of Campylobacter, the authors reported January 5 online in the British Journal of Clinical Pharmacology.

Researchers also tested for Salmonella, Shigella and Escherichia coli, or E. coli, but didn't find an association between PPIs and these infections.

The study only included data on people who took PPIs with a prescription, even though these drugs have been available in Scotland since 2004 without a prescription, the authors note. Also lacking were data on other factors that can influence the risk of bacterial infections such as obesity, smoking and alcohol use.

Previous research on PPIs and infections has produced mixed results, with some studies suggesting an association and others failing to establish a connection, noted Dr. Wojciech Marlicz, a gastroenterology researcher at Pomeranian Medical University in Poland who wasn't involved in the study.

"The main problem with PPI use is their general overuse," Marlicz said by email. "These drugs are very potent and safe when used according to indication."

SOURCE: http://bit.ly/2ifBGbp

Br J Clin Pharmacol 2017.

© Copyright 2013-2019 GI Health Foundation. All rights reserved.
This site is maintained as an educational resource for US healthcare providers only. Use of this website is governed by the GIHF terms of use and privacy statement.